Alert archive / New York / Small Craft Advisories in 2020

Small Craft Advisory 125, NWS Buffalo, NY

December 20, 2020

NWS Buffalo, NY issued this small craft advisory at Dec 20, 2020, 9:39 PM EST. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Dec 20, 2020, 9:39 PM EST (02:39 UTC)
Expired
Dec 21, 2020, 7:00 AM EST
In force
9 hr
Issued by
NWS Buffalo, NY

The text

As transmitted.

469 
WHUS71 KBUF 210239
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
939 PM EST Sun Dec 20 2020

LEZ040-041-211045-
/O.NEW.KBUF.SC.Y.0125.201221T0239Z-201221T1200Z/
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
939 PM EST Sun Dec 20 2020

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 7 AM EST MONDAY...

* WHAT...Southwest winds 15 to 20 knots and waves 3 to 5 feet.

* WHERE...The nearshore waters of Lake Erie from Ripley to 
  Buffalo.

* WHEN...Until 7 AM EST Monday.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
2 follow-up statements
626 
WHUS71 KBUF 211036
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
536 AM EST Mon Dec 21 2020

LEZ040-041-211200-
/O.CON.KBUF.SC.Y.0125.000000T0000Z-201221T1200Z/
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
536 AM EST Mon Dec 21 2020

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 AM EST THIS
MORNING...

* WHAT...South winds 15 to 20 knots and waves 3 to 5 feet.

* WHERE...The nearshore waters of Lake Erie from Ripley to 
  Buffalo.

* WHEN...Until 7 AM EST this morning.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
336 
WHUS71 KBUF 211136
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
636 AM EST Mon Dec 21 2020

LEZ040-041-211245-
/O.EXP.KBUF.SC.Y.0125.000000T0000Z-201221T1200Z/
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
636 AM EST Mon Dec 21 2020

...SMALL CRAFT ADVISORY WILL EXPIRE AT 7 AM EST THIS MORNING...

Winds and waves have dropped below Small Craft Advisory levels.

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this small craft advisory went out at Dec 20, 6:38 PM EST, 3 hours 1 minute earlier.

Area forecast discussion, Dec 20, 6:38 PM EST, 3 hours 1 minute before
Area Forecast Discussion
National Weather Service Buffalo NY
638 PM EST Sun Dec 20 2020

.SYNOPSIS...
Nuisance rain and snow showers will remain across the region tonight
and tomorrow, mainly to the northeast of the Lakes. A weak storm
system could bring an inch or two of snow to southwest New York
State Monday night, and though unsettled weather will remain through
the week, it will not be until Christmas Eve that a significant
storm system will begin to impact the region. This system will bring
a period of rain and warm temperatures Christmas Eve followed by
colder air and the potential for snow later on Christmas Day and
into the holiday weekend.

&&

.NEAR TERM /THROUGH MONDAY/...
Regional radars display the light synoptic snow showers ending
across eastern zones, with a narrow and broken band of mainly rain
showers to the northeast of Lake Erie.

A weak trough and upper level shortwave will pass across our region
later tonight and ahead of this feature, the broken band of
precipitation to the northeast of Lake Erie may become briefly
better organized. Temperatures are marginal, with 850 hPa
temperatures around -5 to -6C just cool enough to support a weak
lake enhancement...and the possibility that this rain will change to
snow at the tail end. As this trough passes precipitation will wane
later tonight.

Elsewhere a saturated lower level has brought the formation of some
fog and low clouds across the Southern Tier. This will likely
persist through the night, with lowest visibilities across the hill
tops.

A weak ridge of high pressure will briefly extend northward into
central New York Monday. Even with the presence of the ridge, a
considerable amount of low level moisture will remain trapped
beneath an inversion which will create another day of mostly cloudy
skies. It will be mainly dry, though the wealth of moisture may lend
to a few sprinkles or fine snowflakes.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/...
Secondary cold front settles over the region on Tuesday...supporting
snow showers that will be lake enhanced on a 290-300 flow of -8c H85
air. Snow diminishing in coverage during the course of the afternoon
with daytime accums generally under an inch.

Ridging passes over the Lower Great Lakes Tuesday night...
effectively shutting down any residual lake induced snow showers.

Strong warm advection over our region Wednesday ahead of powerful
storm system. Any warm frontal mixed pcpn near Lake Ontario will
give way to breezy and mild conditions. Temps in the far west should
climb into at least the mid 40s. Normal highs right now in the low
to mid 30s. Aimed abv most temp packages...remaining in upper
quartile of solutions...if not near the top. Thanks +8c H850. NO wx
related travel issues expected Wednesday.

Guidance starts to diverge Wednesday night...namely the GFS. Will
keep the bulk of the night mild and generally rain free...as strong
cold front will approach from the west. Unless the outlier GFS
verifies...there will still be no travel issues on area roads.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
Much talked about winter storm to impact the region during this
period...particularly Christmas Day through Saturday in the form of
lake effect snow.

Very complex storm system will evolve during this period...as split
flow phases over the Great Lakes and Ohio valley. A few days ago...
the implications of this highly anomalous storm system included the
risk for severe weather...heavy rain and hydro issues...high winds
and heavy lake snow. The trend of the guidance and climo factors
have minimized all of these threats with the exception of the heavy
lake snow.

Will all but throw out the impatient GFS that rushes the phasing
jets and delays the blossoming secondary low until it is well past
our forecast area. Much prefer the looks of the Canadian Hemispheric
and ECMWF packages...so THAT is where forecast has LARGELY been
based.

System begins to phase Thursday with wavy frontal boundary
approaching from Upper Ohio Valley. Strong southerly flow persists
with temps remaining well above normal. Widespread moderate rain to
overspread the region during the day with the heaviest rain likely
staying to our south. Raised pops to 100...where they should stay.

Front plows through FA Thursday night with rain changing to snow.
Rain will become heavy east of the Finger Lakes...mainly east of our
FA. Timing still uncertain with changeover...but there could be
several inches of wet snow over the western counties by daybreak.

Coldest airmass of season pours across the region on Christmas Day
with synoptic snow giving way to moderate to heavy lake snow east of
both lakes. Travel likely to become an issue...mainly from southern
suburbs of Buf to PA line...and in the Watertown area.

Heavy lake snows Christmas night east of both lakes. Cap 5-10k ft so
rates >2" likely with thunder/lightning possible (esp east of Lk
Ont).

Impressive lake snows will persist through Boxing Day to Sunday
morning...while remainder of the region will experience occasional
snow showers and mid winter temps well below freezing.

&&

.AVIATION /00Z MONDAY THROUGH FRIDAY/...
For the 00Z TAFS ceiling heights will be the chief concern with
cloud bases remaining MVFR for a good portion of the region through
the TAF cycle. For higher elevations (KJHW) cloud bases will be IFR
or lower. A few showers of rain or snow will be possible early to
the northeast of Lake Erie as a weak trough passes through.

Otherwise the region will remain mainly dry this 00Z TAF cycle. A
surface ridge will build towards the region tomorrow, and this
moisture trapped beneath an increasing subsidence inversion will
lend itself to the continuation of MVFR ceiling heights through the
day. The one area of possibly improvement will be the Genesee Valley
and Finger Lakes region where away from the Great Lakes a period of
VFR ceilings are possible.

Outlook...

Monday night and Tuesday...MVFR/IFR. Rain and snow showers likely.

Wednesday...VFR.

Thursday...MVFR in rain. LLWS likely.

Friday...MVFR and some IFR possible in lake effect snows.

&&

.MARINE...
A southwest flow will briefly reach small craft thresholds on Lake
Erie tonight. After a weak trough passes through, winds will
diminish some later tonight...and should remain below small craft
thresholds under a weak flow with high pressure nearby on Monday.

A weak flow Monday night, then winds will shift to the west and
increase behind a departing low pressure system. This may require
small craft headlines.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...Small Craft Advisory until 7 AM EST Monday for LEZ040-041.

&&

SYNOPSIS...Thomas
NEAR TERM...EAJ/Thomas
SHORT TERM...RSH
LONG TERM...RSH
AVIATION...Thomas
MARINE...EAJ/Thomas
Hazardous weather outlook, Dec 20, 5:34 AM EST, 16 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
534 AM EST Sun Dec 20 2020

NYZ001-002-010>012-019-020-085-211100-
Niagara-Orleans-Northern Erie-Genesee-Wyoming-Chautauqua-Cattaraugus-
Southern Erie-
534 AM EST Sun Dec 20 2020

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

A strengthening storm over our region on Thursday could generate a
soaking rain into Thursday night. This rain combined with snow melt
could result in minor flooding.

Significant lake effect snow will then be possible east or northeast
of Lake Erie from Christmas Day through Saturday. While there is
still a lot of uncertainty in the track of the storm system, there is
growing confidence that travel in at least parts of the region could
be severely impacted by what could turn out to be a major lake
effect snow event. Any lake effect snow would be accompanied by gusty
winds as well.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ003>005-013-014-021-211100-
Monroe-Wayne-Northern Cayuga-Livingston-Ontario-Allegany-
534 AM EST Sun Dec 20 2020

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is the potential for a soaking rainfall on Thursday into
Thursday night. This rain combined with snow melt could result in
minor flooding.

This will be followed by colder weather by Friday, with a potential
for accumulating snow late Thursday night and Friday. There is still
a lot of uncertainty in the timing and track of this system.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ006>008-211100-
Oswego-Jefferson-Lewis-
534 AM EST Sun Dec 20 2020

This Hazardous Weather Outlook is for portions of central New York.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

A strengthening storm over our region on Thursday could generate a
soaking rain into Thursday night. This rain combined with snow melt
could result in minor flooding. Strong gusty winds are also possible
during this time.

Significant lake effect snow will then be possible east or northeast
of Lake Ontario from Christmas Day through Saturday. While there is
still a lot of uncertainty in the track of the storm system, there is
growing confidence that travel in at least parts of the region could
be severely impacted by what could turn out to be a major lake
effect snow event. Any lake effect snow would be accompanied by gusty
winds as well.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-211100-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
534 AM EST Sun Dec 20 2020

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

Apffel

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 21, 12:55 PM ESTSmall Craft AdvisoryBUF39 hr
Dec 21, 2:18 PM ESTWinter Storm WatchBUFCattaraugus, Chautauqua, Erie, Genesee, Jefferson, Lewis and 2 more3 days

Nearby

Small Craft Advisories in New York, 2020Every small craft advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.